Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 155, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2017, 2:52 PM CDT for Brewster County, Pecos County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2017, 2:52 PM CDT (19:52 UTC)
- Expired
- Jun 1, 2017, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 180 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059 WUUS54 KMAF 011952 SVRMAF TXC043-371-012030- /O.NEW.KMAF.SV.W.0155.170601T1952Z-170601T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Midland/Odessa TX 252 PM CDT THU JUN 1 2017 The National Weather Service in Midland has issued a * Severe Thunderstorm Warning for... West central Pecos County in southwestern Texas... North central Brewster County in southwestern Texas... * Until 330 PM CDT * At 252 PM CDT, a severe thunderstorm was located 7 miles east of Hovey, or 24 miles north of Marathon, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Hovey and Sierra Madera. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3050 10336 3072 10340 3068 10288 3041 10289 TIME...MOT...LOC 1952Z 274DEG 17KT 3057 10325 HAIL...1.00IN WIND...<50MPH $$ 33
2 follow-up statements
935
WWUS54 KMAF 012014
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
314 PM CDT THU JUN 1 2017
TXC043-012023-
/O.CAN.KMAF.SV.W.0155.000000T0000Z-170601T2030Z/
Brewster TX-
314 PM CDT THU JUN 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREWSTER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3072 10340 3068 10288 3041 10289 3046 10315
3062 10338
TIME...MOT...LOC 2013Z 274DEG 17KT 3056 10313
$$
TXC371-012030-
/O.CON.KMAF.SV.W.0155.000000T0000Z-170601T2030Z/
Pecos TX-
314 PM CDT THU JUN 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WEST CENTRAL PECOS COUNTY...
At 313 PM CDT, a severe thunderstorm was located 14 miles east of
Hovey, or 24 miles north of Marathon, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hovey and Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3072 10340 3068 10288 3041 10289 3046 10315
3062 10338
TIME...MOT...LOC 2013Z 274DEG 17KT 3056 10313
HAIL...1.00IN
WIND...<50MPH
$$
33099
WWUS54 KMAF 012027
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
327 PM CDT THU JUN 1 2017
TXC371-012037-
/O.EXP.KMAF.SV.W.0155.000000T0000Z-170601T2030Z/
Pecos TX-
327 PM CDT THU JUN 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PECOS COUNTY WILL
EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 3072 10340 3068 10288 3041 10289 3046 10315
3062 10338
TIME...MOT...LOC 2027Z 274DEG 17KT 3056 10307
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:38 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 1, 12:38 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1238 PM CDT Thu Jun 1 2017 .DISCUSSION... && .AVIATION... Still have some patchy stratus hanging on into the afternoon but this should all burn off... could see a redevelopment of it in the morning. Otherwise storms already firing over the higher elevation and expect development of storms to spread this afternoon and evening. && .PREV DISCUSSION... /issued 616 AM CDT Thu Jun 1 2017/ DISCUSSION... See 12Z Aviation Discussion below. AVIATION... Tricky forecast for the next 24 hours, w/convection in the area and multiple residual boundaries knocking about. Latest hi-res models continue to diminish convection over the next few hours, w/MVFR cigs scattering out by late morning under a canopy of high cloud. Models are all over the place on convective redevelopment, but the latest HRRR is pretty consistent in breaking it out late afternoon in the west, then developing E-NE. Frequent updates likely. PREV DISCUSSION... /issued 326 AM CDT Thu Jun 1 2017/ DISCUSSION... Showers and thunderstorms continue to weaken early this morning, but not before dropping torrential rains across portions of the area. We may a small break in convective activity this morning and early afternoon before heavy rain enters the forecast again tonight through the weekend. The shortwave that brought the heavy rain Wednesday continues to slowly shift off to the northeast. Weak upper ridging and subsidence behind this system is expected to limit widespread convection through early afternoon. However, moisture remains high and showers and thunderstorms can't be ruled out anywhere at anytime, especially the higher terrain. As was the case yesterday, storm motions will be slow so locally heavy rain and flash flooding will be a threat with any thunderstorm. Another upper trough digs into N. Mexico later today and begins to shift east. This system will be responsible for our next best chance of storms. As some of the models suggest, it is possible storms could form across far West Texas late today and push east over our area this evening and tonight. The strongest lift will remain west with the upper system, so we need a decent LLJ to help maintain storms as they move east. If storms don't make it across the area tonight, we will have another chance Friday afternoon. Another uptick in showers and storms is expected during this time as the upper through nears and combines with daytime heating. While an isolated severe storm is not out of the question, the main threat will continue to be heavy rain. PWATs will stay well above average through the weekend and a number of locations have already received heavy rain this week. A Flash Flood Watch may be needed in the coming days if the wet trend in the models continues. Another trend being seen in the models is the slower progression of the upper trough across the area. It looks as though the system will linger possibly into early next week. This will keep rain chances in the forecast and temperatures at or below normal. Upper ridging slowly builds in mid to late week bringing with it warmer and drier conditions. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 83 66 85 / 40 50 40 50 Carlsbad 64 85 64 86 / 40 40 40 50 Dryden 69 85 68 88 / 30 40 40 40 Fort Stockton 66 84 66 86 / 40 50 40 40 Guadalupe Pass 58 78 60 79 / 50 40 30 50 Hobbs 62 81 62 82 / 40 50 40 50 Marfa 58 80 58 81 / 50 40 40 40 Midland Intl Airport 67 83 65 85 / 40 50 40 50 Odessa 66 83 65 85 / 40 50 40 50 Wink 66 85 65 87 / 40 50 40 50 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jun 1, 1:54 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 154 PM CDT Thu Jun 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 154 PM CDT Thu Jun 1 2017 /1254 PM MDT Thu Jun 1 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are likely across the region this afternoon and tonight... especially from the Guadalupe Mountains to the Davis mountains. Heavy rainfall that could result in localized flash flooding will be the main concern... although a few severe storms with large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms are possible into next week across West Texas and Southeast New Mexico. Heavy rainfall will be the main hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 1, 2:03 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
203 PM CDT THU JUN 1 2017
TXZ058-074-075-011945-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
203 PM CDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTHERN
BREWSTER...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 245 PM CDT...
At 202 PM CDT, Doppler radar was tracking strong thunderstorms 15
miles northeast of Fort Davis. These thunderstorms are nearly
stationary.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hovey and Star Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3076 10387 3086 10370 3095 10349 3069 10321
3047 10359
TIME...MOT...LOC 1902Z 319DEG 9KT 3072 10368
33The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:20 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 55 min |
| May 31, 7:31 PM CDT | Flash Flood Warning | MAF | Winkler | 3 hr |
| May 31, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 60 min |
| May 31, 8:18 PM CDT | Special Weather Statement | MAF | Ector | 42 min |
| May 31, 9:41 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 31, 10:06 PM CDT | Special Weather Statement | MAF | Winkler | 39 min |
| Jun 1, 1:14 AM CDT | Special Weather Statement | MAF | Loving | 46 min |
| Jun 1, 2:01 AM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Jun 1, 2:03 PM CDT | Special Weather Statement | MAF | 42 min | |
| Jun 1, 3:31 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Jun 1, 3:42 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 2 hr |
| Jun 1, 3:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| Jun 1, 4:18 PM CDT | Special Weather Statement | MAF | 57 min | |
| Jun 1, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 30 min |
| Jun 1, 5:00 PM CDT | Special Weather Statement | MAF | Reeves | 60 min |
| Jun 1, 5:11 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 34 min |
| Jun 1, 5:18 PM CDT | Special Weather Statement | MAF | Culberson | 42 min |
| Jun 1, 5:59 PM CDT | Special Weather Statement | MAF | 61 min | |
| Jun 1, 6:23 PM CDT | Special Weather Statement | MAF | Presidio | 52 min |
| Jun 1, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 61 min |
| Jun 1, 6:59 PM CDT | Special Weather Statement | MAF | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.